Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 54, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Sep 21, 2009, 4:49 PM CDT for Covington County, Alabama. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2009, 4:49 PM CDT (21:49 UTC)
- Expired
- Sep 21, 2009, 6:45 PM CDT
- In force
- 116 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Covington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMOB 212149 FFWMOB ALC039-212345- /O.NEW.KMOB.FF.W.0054.090921T2149Z-090921T2345Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 449 PM CDT MON SEP 21 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA... THIS INCLUDES THE CITY OF ANDALUSIA... * UNTIL 645 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEATH... ROSE HILL...GANTT...EODA AND CLEARVIEW ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE WARNED AREA. TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2. LAT...LON 3125 8653 3147 8654 3145 8620 3124 8619 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:39 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 21, 3:39 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
339 PM CDT MON SEP 21 2009
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...LATEST UPPER AIR
INSITU AND SATELLITE DATA SHOW REGION DOMINATED BY SOUTHWEST FLOW
ALOFT. TROUGH LOCATED OVER PLAINS WITH A HIGH OVER THE MID ATLANTIC
WAS RIDGING INTO THE SOUTHEAST STATES. WILL CONTINUE THROUGH
TONIGHT. WATER VAPOR HAS INDICATIONS OF RECEDING A BIT WITH
PRECIPITABLE WATER 1.83 INCHES FROM 2.17 INCHES YESTERDAY AT NEW
ORLEANS. CONVERSELY AT JACKSON...IT HAS INCREASED FROM 2.22 TO 2.31.
SATELLITE AND RADAR SHOW COLDEST CLOUD TOPS AND MOST ORGANIZATION
NORTH AND NORTHEAST OF THE FORECAST AREA WHERE THE HIGH LEVEL FLOW
IS MORE DIVERGENT MAXIMIZING FORCED LIFTING. AS MID LEVEL VORTLOBES
EJECT NORTHEAST ACROSS THE REGION THEY WILL BRING DESTABILIZATION
AND INCREASED COVERAGE OF CONVECTION. RISK OF CONVECTIVE TRAINS AND
HEAVY RAIN WOULD MEAN FLOODING OF LOW LYING AREAS AND POORLY DRAINED
URBAN AREAS. WILL MONITOR CLOSELY. FLOOD GUIDANCE SHOW SOME OF OUR
NORTHERN COUNTIES ONLY NEED 2 TO 2.3 INCHES OF RAIN PER HOUR TO
FLOOD.
RADAR PRECIPITATION ESTIMATES AND SURFACE OBSERVATIONS INDICATE 4 TO
8 INCHES OF RAIN HAVING FALLEN OVER PORTIONS OF THE INTERIOR OF
SOUTHWEST ALABAMA OVER THE LAST WEEK INCREASING ANTECEDENT SOIL
MOISTURE. ANY ADDITIONAL RAINFALL COULD RESULT IN WIDESPREAD
FLOODING OVER LOW LYING ROADS AND AREAS THAT FLOOD EASILY. HIGHEST
RISK IS IN CHOCTAW...WASHINGTON...CLARKE...WILCOX AND MONROE
COUNTIES UNTIL 0300Z OR 2200 CDT THIS EVENING. MINIMAL RISK FOR
SEVERE THUNDERSTORMS. LITTLE CHANGE IN TEMPERATURE FORECAST.
POPS WANE FOR TUESDAY AND WEDNESDAY BUT STILL IN THE 30 TO 40
PERCENT RANGE. LIGHT WINDS ALOFT AS THE UPPER HIGH ARRIVES LENDING
TO ISOLATED LOCATIONS GETTING HEAVY RAIN. HEAT INDICES WILL BE UP
BETWEEN 95 AND 100 FROM LATE MORNING INTO MID AFTERNOON OUTSIDE
PLACES RECEIVING RAIN. COLD FRONT APPROACHING THE MISSISSIPPI VALLEY
ABOUT 48 HOURS HENCE WILL MOVE INTO THE UPPER HIGH INDUCING
FRONTOLYTIC PROCESSES THAT WILL WEAKEN IT. HIGHER PRECIPITATION
CHANCES WEDNESDAY IN VICINITY OF DECAYING FRONT.
.LONG TERM...(THURSDAY THROUGH SUNDAY)...LITTLE CHANGE. REMNANTS OF
COLD FRONT WILL BE IN THE REGION BY SATURDAY AS LITTLE MORE THAN A
TROUGH BY LATE WEEK. PW STAYS ABOVE 2 INCHES SO A SLIGHT INCREASE IN
CHANCES FOR CONVECTION THROUGH THE WEEKEND. FRIDAY MAY BE THE WARMEST DAY
OF THE WEEK WITH THE DISSIPATING FRONT JUST TO THE WEST. CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE SLIGHTLY SATURDAY WITH THE
UPPER HIGH MOVING SOUTH AND LOW LEVEL RETURN FLOW BRINGING THE DEEP
MOISTURE BACK TO THE REGION.
77/BD
&&
.FIRE WEATHER...NO HEADLINES. HOT AND HUMID WITH SCATTERED LATE
MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS. GENERALLY HIGH
DAYTIME HUMIDITY AROUND 70% FOR THE NEXT FEW DAYS. WINDS LIGHT AND
VARIABLE OVERNIGHT BECOMING SOUTHEASTERLY...THEN NORTHEAST TUESDAY
CONTINUING THROUGH MOST OF THE WEEK.
77/BD
&&
.AVIATION...
18Z TAF ISSUANCE...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AGAIN THIS AFTN WHICH
WILL BRING CIGS/VSBYS TO THE MVFR/IFR RANGE AT TIMES. OUTSIDE OF
THUNDERSTORM ACTIVITY...EXPECT MAINLY VFR CONDITIONS WITH A
SCATTERED TO BROKEN VFR CU DECK ANTICIPATED THIS AFTERNOON.
CONVECTION WILL TAPER OFF THIS EVENING...WITH LOW STRATUS AND FOG
DEVELOPING PRIOR TO SUNRISE TUESDAY. ANOTHER DAY OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED FOR TUESDAY.
34/JFB
.MARINE...A LIGHT TO MODERATE SOUTHEAST FLOW EXPECTED FOR THE NEXT
24-36 HOURS AS HIGH PRESSURE NOSES INTO THE NORTHERN GULF FROM THE
CAROLINAS. BY MIDWEEK...AN EASTERLY WAVE IS FORECAST TO TRACK
ACROSS THE SOUTHERN GULF OF MEXICO WHILE THE SFC HIGH OVER THE EAST
COAST SHIFTS FURTHER EAST. THIS WILL TURN WINDS IN THE LOCAL MARINE
AREA TO MORE OF A NORTHEAST TO EAST COMPONENT FOR MID TO LATE
WEEK...WITH A MODEST INCREASE IN WIND SPEEDS. SEAS GENERALLY 2 FEET
THROUGH TUESDAY...BUT INCREASE TO NEAR 3 FEET FOR THE REST OF THE
WEEK AS THE EAST TO THE NORTHEAST WINDS PICK UP. CHANCES FOR SHOWERS
AND THUNDERSTORMS CONTINUE...BUT ARE HIGHEST TOMORROW AND GRADUALLY
DIMINISH THROUGH FRIDAY...BEFORE INCREASING AGAIN OVER THE WEEKEND.
34/JFB
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 87 72 87 71 / 60 30 50 20
PENSACOLA 86 75 88 73 / 60 40 40 20
DESTIN 86 78 84 77 / 60 30 30 20
EVERGREEN 86 70 88 68 / 80 40 50 20
WAYNESBORO 88 69 87 68 / 80 40 60 30
CAMDEN 87 69 87 68 / 80 50 60 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
CHOCTAW...AND WILCOX.
FLASH FLOOD WATCH UNTIL 10 PM MONDAY FOR THE FOLLOWING ZONES:
CLARKE...MONROE...AND WASHINGTON.
FL...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Sep 21, 5:20 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 520 AM CDT MON SEP 21 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-221200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 520 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... .DAY ONE...TODAY AND TONIGHT. A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...INTERACTS WITH A TROPICAL AIR MASS THAT HAS BEEN IN PLACE FOR DAYS. CONSIDERING THIS ALONG WITH DAYTIME INSTABILITY...AN INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS IS ANTICIPATED. DOPPLER WEATHER RADAR PRECIPITATION ESTIMATES ALONG WITH SURFACE OBSERVATIONS INDICATE THAT 4 TO 8 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE INTERIOR OF SOUTHWEST ALABAMA OVER THE LAST SEVEN DAYS. DUE TO THIS RAINFALL...SOIL MOISTURE IS HIGH. ADDITIONAL RAINFALL COULD RESULT IN NUMEROUS OCCURRENCES OF FLOODING OVER LOWER LYING ROADS AND ACROSS AREAS THAT NORMALLY HAVE PROBLEMS WITH DRAINAGE OF STORM WATER...DURING HEAVY RAIN EPISODES. IN FACT...FLASH FLOOD GUIDANCE SHOW THAT THE INTERIOR SOUTHWEST ALABAMA COUNTIES ONLY NEED 2 TO 2.3 INCHES OF RAIN IN A ONE HOUR TIME TO CREATE POTENTIAL WIDESPREAD FLOODING PROBLEMS. GIVEN THIS POTENTIAL TODAY AND THE RAINS THAT HAVE ALREADY FALLEN...A FLASH FLOOD WATCH IS IN EFFECT FOR CHOCTAW...WASHINGTON...CLARKE...MONROE AND WILCOX COUNTIES. THE RISK FOR SEVERE THUNDERSTORMS...CONTAINING DAMAGING WIND GUSTS...IS MINIMAL IN THE NEAR TERM. DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY EARLY MORNINGS TO EARLY EVENINGS. AS WE HEAD THROUGH THE WEEK...THUNDERSTORMS THAT DEVELOP COULD MOVE SLOWER...RESULTING IN ISOLATED POCKETS OF HEAVY RAIN. THE RISK REMAINS FOR LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...BOTH IN RURAL AND URBAN SETTINGS. THE RISK FOR SEVERE THUNDERSTORMS...CONTAINING DAMAGING WIND GUSTS....IS MINIMAL DURING THE OUTLOOK. SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAINFALL AND OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MOBILE.
In the hours before
Special weather statement, Sep 21, 4:19 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 419 PM CDT MON SEP 21 2009 ALZ058-060-212200- COVINGTON-CRENSHAW- 419 PM CDT MON SEP 21 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COVINGTON AND SOUTHERN CRENSHAW COUNTIES... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF EODA...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ROSE HILL AND DOZIER THROUGH 500 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:25 AM CDT | Flash Flood Watch | MOB | Choctaw, Clarke, Monroe, Washington, Wilcox | 39 hr |
| Sep 21, 9:48 AM CDT | Areal Flood Advisory | MOB | Mobile | 117 min |
| Sep 21, 10:11 AM CDT | Flash Flood Warning | MOB | Mobile | 87 min |
| Sep 21, 10:37 AM CDT | Areal Flood Advisory | MOB | Clarke, Monroe, Wilcox | 3 hr |
| Sep 21, 11:02 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 10 days |
| Sep 21, 11:02 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 11 days |
| Sep 21, 11:23 AM CDT | Marine Weather Statement | MOB | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.